Wisconsin, 2015

Damaging Winds in Wisconsin, July 18, 2015

July 18, 2015 · NWS GRB · 15 events in 8 counties and zones

A thunderstorm complex, that developed in South Dakota on the evening of July 17th, continued eastward and tracked across central and east central Wisconsin during the early morning hours of July 18th. ), causing injuries to 2 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex, that developed in South Dakota on the evening of July 17th, continued eastward and tracked across central and east central Wisconsin during the early morning hours of July 18th. The storm downed numerous trees and power lines and also knocked down tents at an outdoor event in Oshkosh (Winnebago Co.), causing injuries to 2 people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 1:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 18, 1:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
236 AM CDT SAT JUL 18 2015

FORECAST DISCUSSION FOR ROUTINE MORNING FORECAST ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND SUNDAY
ISSUED AT 236 AM CDT SAT JUL 18 2015

FOCUS WILL BE ON SVR TSTMS POTENTIAL EARLY THIS MORNING...AND
AGAIN DURING THE AFTERNOON AND EVENING.

BOW ECHO MOVG THROUGH WEST CENTRAL WI IS EXPECTED TO REACH
MARATHON AND WOOD COUNTIES SHORTLY AFTER 08Z...AND SHOULD
CONTINUE TO SHIFT EAST (PER CURRENT MOVMT AND CORFIDI VECTORS)
INTO PARTS OF NE/EC WI BY DAYBREAK. INSTABILITY IS NOT AS STRONG
FARTHER EAST...BUT THE APPROACH OF A H8 WARM FRONT AND ASSOC
ELEVATED INSTABILITY MAY SUPPORT A MARGINAL SVR THREAT SOUTH OF
A LINE FROM RRL-MNM THROUGH 12Z. WILL SEE IF MCS MAINTAINS ITS
INTENSITY OVER THE NEXT HOUR OR SO...AND SEE IF A SVR TSTM WATCH
WILL BE NEEDED FARTHER EAST THAN THE CURRENT ONE OVER
MARATHON/WOOD/PORTAGE.

MCS SHOULD CLEAR THE AREA EARLY ENOUGH IN THE DAY TO ALLOW
STRONG INSTABILITY TO DEVELOP IN ADVANCE OF A COLD FRONT THIS
AFTERNOON AND EARLY EVENING. DAYTIME HEATING COMBINED WITH DEW
POINTS IN THE UPPER 60S AND LOWER 70S WILL BOOST HEAT INDICIES TO
AROUND 100 IN WAUSHARA COUNTY...WITH 90S ELSEWHERE IN C/NE/EC WI.
WILL CONTINUE THE HEAT ADVISORY FOR WAUSHARA COUNTY. ANOTHER
ROUND OF STRONG TO SEVERE TSTMS IS ANTICIPATED...PROBABLY SHIFTING
THROUGH THE CWA FROM WEST TO EAST DURING THE 21Z-03Z TIME FRAME.
WILL HAVE LIKELY POPS OVER THE CWA DURING THIS TIME FRAME. TSTMS
SHOULD END OVERNIGHT AS THE COLD FRONT SHIFTS EAST.

PARTLY CLOUDY AND LESS HUMID CONDITIONS ARE ANTICIPATED ON SUNDAY
AS A WEAK RIDGE OF HIGH PRESSURE ARRIVES.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
ISSUED AT 236 AM CDT SAT JUL 18 2015

GENERALLY LOW AMPLITUDE UPPER LEVEL FLOW IS EXPECTED DURING THIS
PART OF THE FORECAST...MAKING PRECIPITATION FORECASTING THE MAIN
CHALLENGE. DIFFERENCES AMONG THE MEDIUM RANGE MODELS LED TO A
BLEND THAT YIELDS MAINLY SLIGHT CHANCE POPS SCATTERED THROUGHOUT
THE LONG TERM. WEDNESDAY NIGHT THROUGH THURSDAY SEEMS TO BE THE
EXCEPTION...WITH MOST OF THE MODELS INDICATING MEASURABLE RAINFALL
WITH THE APPROACH OF A SURFACE FRONT AND AN UPPER LEVEL SHORT
WAVE.

TEMPERATURES SHOULD BE CLOSE TO NORMAL THROUGHOUT THE UPCOMING
WORK WEEK.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 958 PM CDT FRI JUL 17 2015

VFR CONDITIONS FOR THE REGION EARLY THIS EVENING AS WEAK HI PRES
MOVES OVER THE STATE. PATCHY FOG WITH MVFR VSBY POSSIBLE IN HUMID
AIRMASS MID-EVENING BUT BIGGER CONCERN IS LOWER CIGS AND VSBYS
ASSOCIATED WITH SHOWERS/STORMS THAT COULD MOVE INTO CENTRAL WISC
BY 09Z OR 10Z. COMPLEX OF SHOWERS/STORMS CURRENTLY OVER W MINN
MOVING E...THEN ESE AS THEY MOVE ACROSS WISC.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
WIZ045.
&&

SHORT TERM.....KIECKBUSCH
LONG TERM......MG
AVIATION.......JKL
Hazardous weather outlook, Jul 18, 1:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
259 AM CDT SAT JUL 18 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
259 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS MAY PRODUCE SPOTTY WIND DAMAGE AND BRIEF
TORRENTIAL RAINFALL SOUTH OF A LINE FROM MERRILL TO MARINETTE
EARLY IN THE MORNING. THESE STORMS SHOULD SHIFT EAST EARLY ENOUGH
TO ALLOW STRONG HEATING TO OCCUR DURING THE DAY. THE RESULTING
STRONG INSTABILITY SHOULD ALLOW SEVERE THUNDERSTORMS TO REDEVELOP
AHEAD OF A COLD FRONT DURING THE LATE AFTERNOON AND EARLY EVENING.
DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE
THE PRIMARY THREATS WITH THESE STORMS.

VERY WARM AND HUMID CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON...
WITH HEAT INDEX VALUES RISING WELL INTO THE 90S IN CENTRAL...FAR
NORTHEAST AND EAST CENTRAL WISCONSIN. HEAT INDICES MAY REACH 100
IN WAUSHARA COUNTY...WHERE A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY...AND AGAIN
WEDNESDAY NIGHT INTO THURSDAY...BUT IT IS TOO EARLY TO DETERMINE
IF THEY MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

LMZ521-522-541>543-190800-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
259 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE MARINE FOG IS POSSIBLE ON LAKE MICHIGAN AS A VERY
HUMID AIR RESIDES OVER THE REGION.

STRONG THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL
WILL AFFECT THE REGION EARLY THIS MORNING. ADDITIONAL STRONG
OR SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY DENSE MARINE FOG MAY LINGER INTO SUNDAY...ESPECIALLY ON
LAKE MICHIGAN.

THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND AGAIN ON THURSDAY...
BUT IT IS TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE.

KIECKBUSCH/MG

The radar

The Green Bay radar (KGRB), 142 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
July 18, 3:00 AM CST
Where
Marathon County, 0.85 mi SE of Halder
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.790, -89.860

Thunderstorm winds downed trees as the storms moved through Halder.

Thunderstorm Wind, Wood

When
July 18, 3:08 AM CST
Where
Wood County, 1.21 mi SE of Nekoosa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.310, -89.880

Thunderstorm winds downed trees and knocked out power as the storms moved through Nekoosa.

Thunderstorm Wind, Portage

When
July 18, 3:12 AM CST
Where
Portage County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.580, -89.750

Thunderstorm winds downed trees as the storms passed through Junction City.

Thunderstorm Wind, Marathon

When
July 18, 3:13 AM CST
Where
Marathon County, 4.17 mi N of Mosinee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.840, -89.690

Thunderstorm winds downed trees as the storms passed north of Mosinee.

Thunderstorm Wind, Portage

When
July 18, 3:26 AM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.510, -89.560

Thunderstorm winds downed trees and power lines as the storms moved through Stevens Point.

Thunderstorm Wind, Waupaca

When
July 18, 4:04 AM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.340, -89.060

Thunderstorm winds downed trees as the storms passed through Waupaca. The time of this event was estimated based on radar data.

Thunderstorm Wind, Waupaca

When
July 18, 4:20 AM CST
Where
Waupaca County, 0.65 mi N of Northport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.409, -88.801

Thunderstorm winds downed some trees around Highway 54 near Northport. The time of this event was estimated based on radar data.

Thunderstorm Wind, Winnebago

When
July 18, 4:35 AM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.010, -88.550

Thunderstorms produced an estimated wind gust of 60 mph as they moved through Oshkosh.

Thunderstorm Wind, Winnebago

When
July 18, 4:41 AM CST
Where
Winnebago County, 0.69 mi S of (Osh)wittman Fld Osh to 2.35 mi WSW of (Osh)wittman Fld Osh
Measured
57 kt (66 mph) measured gust
Injuries
3 direct, 0 indirect
Reported by
ASOS
Coordinates
43.970, -88.550

Thunderstorm winds overturned 14 vendor tents at Rock USA, where two people were injured by flying debris. A wind gust of 66 mph was measured as the storms moved across Wittman Field in Oshkosh.

Thunderstorm Wind, Winnebago

When
July 18, 4:48 AM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.180, -88.440

Thunderstorms produced a wind gust to 58 mph as the storms passed through Neenah.

Thunderstorm Wind, Calumet

When
July 18, 4:50 AM CST
Where
Calumet County, 0.5 mi E of High Cliff
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.170, -88.270

Thunderstorms produced a wind gust to 65 mph as the storms passed through Sherwood.

Thunderstorm Wind, Calumet

When
July 18, 4:55 AM CST
Where
Calumet County, 0.99 mi W of St John
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.170, -88.220

Thunderstorm winds damaged a metal outbuilding along CR-BB east of Sherwood.

Thunderstorm Wind, Brown

When
July 18, 5:13 AM CST
Where
Brown County, 2.1 mi WSW of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.505, -88.057

Thunderstorm winds downed trees and caused power outages in Green Bay.

Thunderstorm Wind, Brown

When
July 18, 5:17 AM CST
Where
Brown County, 0.69 mi S of Denmark
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.340, -87.830

Thunderstorm winds downed trees and power lines near Denmark. The time of this event was estimated based on radar data.

Thunderstorm Wind, Manitowoc

When
July 18, 5:40 AM CST
Where
Manitowoc County, Mishicot
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.230, -87.630

Thunderstorm winds downed trees and power lines in Mishicot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594783, 594784, 594786, 594787, 594785, 594788, 594789, 594790, 594802, 594791, 594792, 594793, 594794, 594795, 594796.